Home' Australian Pharmacist : Australian Pharmacist March 2014 Contents Australian Pharmacist March 2014 I ©Pharmaceutical Society of Australia Ltd.
However, she knew the doctor and his
handwriting, and knew the situation was
genuine, as the baby continued to thrash
in pain right there in the pharmacy.
The foster-parent was edgy, wanting to
go home and administer the medicine.
The pressure was on to respond to her
request to hurry please. The pharmacist
asked repeatedly: 'Are you sure the
dose is 2 mL?' And the woman nodded
repeatedly with great confidence: 'Yes I
am absolutely sure of the dose. I've been
giving her the dose for days now'.
What both did not realise was that the
baby's dose was actually supposed
to be two milligrams [= 0.4 mL] not
two millilitres [= 10 mg). The use of
the term 'mils' caused a near-disaster.
The pharmacist dispensed a small bottle
of the methadone with directions: 'Give 2
mL once daily as directed', and off went
the relieved foster-parent.
The next the pharmacist heard about the
story, was from the hospital where the
baby had been admitted for overdose
via the emergency department that
night. The foster-parent was quick to
blame the pharmacist, in fear of losing
custody of the baby. The doctor was not
seen to be at fault (they were grateful
that a local GP agreed to take on the case
outside the hospital, freeing up beds
and nursing workload), the pharmacist
should have checked. Pharmacists are,
after all, the gatekeepers of medicines
in community. The pharmacist was
Fortunately, the baby did not succumb
to the overdose. She pulled through.
Nevertheless, the investigations
continued. The pharmacist was a
nervous wreck by the time she was
questioned by authorities, but she told
her story in all honesty, and was strongly
supported by her employer throughout
her ordeal. Eventually it was judged that
the incident was caused by human error.
So, what is the moral of this story?
Well, to err is human; we all know
this. And pharmacists are but human.
As professionals however, it is important to
acknowledge the boundaries of our own
knowledge. It is not common to dispense
methadone for babies in the community
setting -- but, precisely for this reason, we
simply must insist on checking before such
a dispensing is finalised. It is imperative,
in the patient's best interests, to verify, to
maintain calm and not be influenced by
stressful pressure, even though you know
the doctor. For the doctor is human as well!
The doctor will most likely never be found
to be in the wrong -- as happened in this
scenario. If only the doctor hadn't been at
lunch?...maybe, but it doesn't pass the 'red
The pharmacist could have consulted the
hospital where the child had been started
on methadone to establish the correct
dose. When in doubt, always try to contact
the source of methadone prescribing,
which is usually not the GP -- particularly
in this case. The key issue is resist being
pressured by the client/carer.
It is our responsibility. We are the
gatekeepers. It is our ethical and moral
imperative to implement set rules.
They are there for a reason.
Dr Betty Chaar is a Senior Lecturer in Pharmacy
Practice and Professional Ethics at the Faculty of
Pharmacy, the University of Sydney.
It was a hectic day at the pharmacy.
The young pharmacist in charge was
going about her business at steady
pace. A mature lady entered with a
baby in her arms and a prescription
for methadone, '2 mL daily'. It was for
the child. The pharmacist was slightly
apprehensive. The baby was obviously in
agony -- crying inconsolably and writhing in
the grips of typical symptoms of Neonatal
Abstinence Syndrome (NAS) which is
suffered by babies born to illicit drug or
alcohol addicted mothers. The pharmacist
had not seen such symptoms before.
In neonatal wards nurses oversee the
administration of symptomatic relief
and carefully prescribed methadone
in tapering doses for newborn babies
with NAS until the child settles. This can
take days or weeks. It is uncommon
to discharge the child on continuing
treatment into the community. In this
particular case the natural mother was
in prison. The lady carrying the baby was
a foster-parent, appeared to be caring
and compassionate and expressed a
passionate desire to keep the baby in
her care. This could be jeopardised if the
child was observed by social workers to
be in any pain or discomfort when they
visited. The hospital discharged the baby
to her care with a referral to the local GP
to continue the methadone treatment at
home. The foster-parent was thus anxious
to placate the baby, whose dose had
already been delayed while waiting for
The pharmacist's problem was that the
doctor was on his lunch break when
she called to verify the prescription.
She didn't know who else to call.
DR BETTY CHAAR, MPS
Sometimes the stars align...but in the wrong way.
Links Archive Australian Pharmacist February 2014 Australian Pharmacist April 2014 Navigation Previous Page Next Page